Pennsylvania, 2019

Flash Flood in Pennsylvania, July 17, 2019

July 17, 2019 · NWS BGM · 1 event in 1 county or zone

Warm and excessively humid conditions beneath a weak area of high pressure led to the development of numerous thunderstorms around the region. These storms moved very slowly across the area due to light steering winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and excessively humid conditions beneath a weak area of high pressure led to the development of numerous thunderstorms around the region. These storms moved very slowly across the area due to light steering winds. Torrential rainfall fell in just a few hours, causing flash and urban flooding problems in a few areas of northern PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 4:02 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 17, 4:02 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
502 PM EDT Wed Jul 17 2019

.SYNOPSIS...
A wave of low pressure with tropical moisture will produce
showers and thunderstorms into tonight, some with locally heavy
rainfall and gusty winds expected. Heat and humidity builds
through the end of the week thanks to southerly return flow
around a Bermuda high. Other passing disturbances the next few
days will result in at least occasional chances for thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
This Evening: Remnant circulation from Barry now moving across
central Pennsylvania. This added lift/vorticity is allowing
widespread shower and thunderstorm activity to develop across the
southern tier of NY (along and south of Hornell--Ithaca--
Oneonta) down into NE PA, where a very moist and unstable air
mass is in place. Further north, toward Syracuse, Utica and Rome
the earlier rainfall has cooled and stabilized the
atmosphere...and it now appears this area will see mainly light
showers this evening. There is still a limited window for
additional destabilzation up across the north, so could have
brief bouts of moderate or locally heavy showers even here. The
main threat area for possible severe thunderstorms and isolated
flash-flooding is now setting up from the Twin Tiers down into
NE PA, and this should continue into the mid or late evening
hours. In this area SBCAPE is around 1500-2500 J/Kg and PWATs
have risen to around 2 inches. Localized rainfall amounts under
training convection could reach 3-4 inches in this region; which
could easily cause flash-flooding issues. A flash flood watch
remains in effect through the evening hours areawide and also a
severe thunderstorm watch is in effect from Otsego--Chenango--
Chemung counties south and east into all of NE PA. The main
threat from these storms besides the torrential downpours will
be gusty, and even isolated damaging winds.

Overnight: The lingering shower and thunderstorm activity will sink
south and east into the southern Catskills, Poconos and Wyoming
Valley region after midnight, with just a low chance for a few
showers further north/west. Light winds and moist ground conditions
will allow for patchy areas of fog to develop. Humid with lows in
the mid-60s to around 70.

Thursday: Mid level trough axis will be along the eastern border of
our forecast area, with some lingering instability and moisture back
to about the I-81 corridor. Starts off cloudy across the entire
region, with breaks of sun by midday and into the afternoon for most
locations. PWATs remain elevated, near 2 inches across our far
southeastern zones (near the Poconos). Therefore, think there will
be rather large differences in the sensible weather across the
forecast area; ranging from partly sunny and mainly dry across the
Finger lakes, to a few scattered showers or thunderstorms along I-
81, the showers/t'storms likely from Sullivan County NY down to just
east of Scranton and Wilkes-Barre. It will be warm and humid with
highs in the 80s and dew points 70-75.

Thursday night: The trough axis finally moves east and much of the
area should see dry weather. A warm frontal boundary moves in late
at night, toward Friday morning and there is a chance for some
shower or thunderstorm activity along it (across the Finger Lakes
region mainly). Warm and humid again with lows 65-72 again.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A hot period as a flat 590DM upper level ridge resides over the
region. Issued an excessive heat watch for Luzerne and
Lackawanna counties Friday afternoon through Saturday evening,
primarily for the valley areas including the Wilkes-Barre/Scranton
metro areas. Heat indices around 108 are expected with the
hottest day occurring on Saturday. Models indicate 850mb
temperatures 19/21C on Friday and in the lower 20s on Saturday.
Highs on Friday will range in the upper 80s to lower 90s and in
the lower to middle 90s on Saturday with dewpoints in the lower
to middle 70s. Lows Friday night will only drop into the lower
to middle 70s with the lake plain in the upper 70s. The
excessive heat watch area will likely be expanded by later
shifts.

Short waves dropping through the ridge and diurnal heating will
keep the threat for thunderstorms through the period. The most
likely time for any convection would be during max heating and
across central New York. At this time models show significant
timing differences with these features which is typical during
the summer with ridge aloft, so timing is difficult.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Upper level heights start to fall by Sunday as an upper level
trough moves into the central Great Lakes. Will continue with
low chance POPs for convection. A slow moving frontal boundary
will drop through the region Sunday night into Monday bringing a
high chance for showers and thunderstorms. Tuesday through
Wednesday looks dry but cooler with surface high pressure
building east and an upper level trough over the northeast.

Highs on Sunday will range in the mid 80s to lower 90s with
highs falling into the lower to middle 80s by Monday. By Tuesday
and Wednesday highs will drop into the mid and upper 70s and
feel much more comfortable with dewpoints in the mid 50s and
lower 60s.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A very moist atmosphere is in place which, along with a wave of
low pressure that will pass through the region today, will
result in showers and thunderstorms. Initially, most terminals
will be VFR. However, clusters of showers and thunderstorms are
developing early this afternoon, then slide east in the evening
while leaving behind ceiling restrictions. Confidence in
thunder is high enough for KITH-KELM-KBGM-KAVP to include timing
in TAFs with the passage of the main wave of low pressure;
indeed there could be several storms at any of those terminals.
Further north, thunder is now unlikely at KSYR-KRME as it is
less unstable north. Showers and thunderstorms will move mainly
south and east, out of the area after 03z this evening.

Low stratus and patchy fog develops after midnight and persist
into the morning hours on Thursday. Fuel alternate to even IFR
restrictions are possible during this timeframe, with low CIGs
being the highest probability. Expect some gradual improvement
after 15-17z Thursday.

Winds will be light and variable through the taf period. However,
any thunderstorms could cause erratic wind gusts.

Outlook...

Thursday afternoon through Saturday...Unsettled weather pattern
continues with a series of disturbances providing chances for
showers and storms yet it will be VFR most of the time.
Brief/localized restrictions possible. Potential for fog each
night especially at KELM, but it will depend on how much debris
clouds are leftover from daytime showers and thunderstorms.

Sunday and Monday...Better chances for scattered showers and
thunderstorms as a frontal boundary slowly moves through the
region. Brief restrictions possible, otherwise mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038>040-
     043-044-047-048-072.
     Excessive Heat Watch from Friday afternoon through Saturday
     evening for PAZ044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ024-045-
     046-055>057-062.
     Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022-023-025-036-037-044.

&&

SYNOPSIS...MJM/MDP
NEAR TERM...MJM
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...MJM/MDP
Hazardous weather outlook, Jul 17, 2:50 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
350 PM EDT Wed Jul 17 2019

NYZ009-015>018-022-023-025-036-037-044-182000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
350 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a potential for excessive heat on both Friday and Saturday.
The heat index each afternoon in the valleys may reach between 100
and 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ024-045-046-055>057-062-PAZ038>040-043-048-072-182000-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Pike-Southern Wayne-
350 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a potential for excessive heat on both Friday and Saturday.
The heat index each afternoon in the valleys may reach between 100
and 105 degrees. Hot and humid conditions may even linger into
Sunday with the heat index still reaching 95 to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ044-047-182000-
Lackawanna-Luzerne-
350 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

There is a potential for excessive heat on both Friday and Saturday.
The heat index each afternoon in the valleys may reach between 103
and 108 degrees. Hot and humid conditions may even linger into
Sunday with the heat index still reaching 95 to 102 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 17, 2:55 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
355 PM EDT Wed Jul 17 2019

PAZ038-039-172030-
Susquehanna PA-Bradford PA-
355 PM EDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN SUSQUEHANNA
AND NORTHEASTERN BRADFORD COUNTIES UNTIL 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burlington to near Rush. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sayre, Rush, Athens, Towanda, Wysox, Montrose, Dimock, Sheshequin,
Ulster and Litchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4200 7652 4188 7563 4168 7598 4176 7669
TIME...MOT...LOC 1954Z 227DEG 27KT 4180 7658 4174 7607

JRK
Special weather statement, Jul 17, 3:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
437 PM EDT Wed Jul 17 2019

NYZ062-PAZ048-172100-
Sullivan NY-Pike PA-
437 PM EDT Wed Jul 17 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SULLIVAN AND
NORTHEASTERN PIKE COUNTIES UNTIL 500 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 11 miles northwest of Port Jervis, moving northeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Monticello, Lackawaxen, South Fallsburg, Shohola, Wurtsboro,
Woodridge, Bloomingburg, Haven, Phillipsport and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4157 7442 4151 7447 4150 7451 4149 7476
      4147 7475 4144 7476 4142 7474 4135 7496
      4146 7510 4168 7479 4171 7452 4165 7440
      4159 7436
TIME...MOT...LOC 2036Z 231DEG 19KT 4151 7483

JRK
Special weather statement, Jul 17, 3:42 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
442 PM EDT Wed Jul 17 2019

PAZ047-172115-
Luzerne PA-
442 PM EDT Wed Jul 17 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LUZERNE COUNTY
UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Haven, or 10 miles northeast of Hazleton, moving northeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Freeland, Bear Creek, White Haven, Penn Lake Park, Bear Creek
Village, Woodside-Drifton, Stoddartsville and Tunnel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4097 7586 4104 7593 4118 7579 4127 7567
      4126 7566 4118 7564 4116 7560 4112 7563
      4112 7565 4113 7567 4113 7570 4109 7577
      4105 7577 4101 7573
TIME...MOT...LOC 2041Z 231DEG 18KT 4105 7582

JRK
Local storm report, Jul 17, 4:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            ROME                    41.86N  76.34W
07/17/2019                   BRADFORD           PA   911 CALL CENTER

            WATER OVER ROUTE 467 TWO HOUSES DOWN FROM ORWELL
            TOWNSHIP BORDER.

&&

BJG
Local storm report, Jul 17, 4:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            LITTLE MEADOWS          41.99N  76.13W
07/17/2019                   SUSQUEHANNA        PA   911 CALL CENTER

            REPORTS OF ROADS FLOODED.

&&

BJG
Special weather statement, Jul 17, 4:09 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
509 PM EDT Wed Jul 17 2019

PAZ047-172145-
Luzerne PA-
509 PM EDT Wed Jul 17 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LUZERNE COUNTY
UNTIL 545 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drifton, or near Hazleton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Bear Creek, Dorrance, Slocum,
White Haven, Nuangola, Penn Lake Park and Bear Creek Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4112 7610 4124 7565 4119 7565 4116 7560
      4112 7563 4112 7565 4113 7567 4113 7570
      4109 7577 4105 7577 4103 7575 4103 7574
      4101 7574 4092 7600
TIME...MOT...LOC 2108Z 249DEG 31KT 4101 7595

JRK

The radar

The Binghamton radar (KBGM), 28 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
July 17, 4:10 PM EST to 7:00 PM EST
Where
Susquehanna County, 2.92 mi ESE of Little Meadows to 1.66 mi E of Little Meadows
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.960, -76.080

Flash flooding was overtopping and eroding a bridge on Bow Bridge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846875.